Thursday, December 12, 2013
Dad Seeing Relatives Who Have Passed On
Yes, my dad is 74 and is on C-PAP machine and has been for years. His health is not good and he gets no exercise and has been on all sorts of meds. The problem is he has been telling me that he sees my mom who passed away 20 years ago sitting on his bed every night, and his mom who passed about 40 years ago, and a whole lot of others. Is there something going on that we need to be concerened about? Thank you.
Thank you for using NetWellness. At the outset it is important to understand that to completely assess a patient one has to see that individual in the clinic setting. This is important as both a thorough history and examination are necessary.
It appears as if your father has visual hallucinations but more information is required before one can really make a clear diagnosis. For instance, do these visions occur when awake, when falling asleep or waking up, or during dreams?
From what you describe these seem to occur during wakefulness, and it is therefore quite unlikely that they are related to his sleep apnea, to the use of CPAP therapy or another sleep disorder. Narcolepsy (sleep attacks), a disease of younger individuals, is associated with hallucinations at the onset of sleep. These are usually very vivid and frightening; therefore this is probably not the issue with your father. In most cases hallucinations stem from either a psychiatric disorder, general medical problem, medication side effect or due to the use of an illegal drug.
The most appropriate thing to do is to see his primary care physician. He/she can perform a comprehensive assessment and see if your father requires help from a specialist such as a psychiatrist or a neurologist. It would also a good idea to have him follow up with his sleep physician in order to determine whether his sleep apnea treatment is still effective and ensure that he is not sleep deprived. Sleep deprivation can certainly accentuate symptoms of other medical problems and in severe cases can result in hallucinations.
Once again, thank you for using NetWellness.
Steven Kadiev, MBBCh
College of Medicine
The Ohio State University